Alert archive / Louisiana / Tornado Warnings in 2017
Tornado Warning 103, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Aug 29, 2017, 5:14 PM CDT for Acadia Parish, Jefferson Davis Parish, Louisiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2017, 5:14 PM CDT (22:14 UTC)
- Expired
- Aug 29, 2017, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Acadia Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 59 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:40 PM CDT | TORNADO | 1 S Evangeline, LA | ACADIA PARISH SHERIFF REPORTED A TORNADO ALONG RIVERSIDE ROAD NEAR LA 97 ON THE SOUTH SIDE OF EVANGELINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted.
829
WFUS54 KLCH 292214
TORLCH
LAC001-053-292245-
/O.NEW.KLCH.TO.W.0103.170829T2214Z-170829T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
514 PM CDT TUE AUG 29 2017
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
East central Jefferson Davis Parish in southwestern Louisiana...
West central Acadia Parish in southwestern Louisiana...
* Until 545 PM CDT
* At 514 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Evangeline, or near Jennings, moving northwest at
20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jennings around 520 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Hathaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3025 9255 3021 9258 3029 9278 3040 9268
TIME...MOT...LOC 2214Z 129DEG 17KT 3025 9260
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 1:42 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 29, 1:42 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
142 PM CDT Tue Aug 29 2017
.AVIATION...
Storms will cont to effect ceilings... and vsby thru the afternoon
into the eve and finally the overnight hours. From LIFR to VFR
depending on actvty.
&&
.PREV DISCUSSION... /issued 1140 AM CDT Tue Aug 29 2017/
UPDATE...
Tropical storm Harvey is now located about 60 miles south of
Galveston and is moving slowly northeast. The latest NHC forecast
shows the storm moving slowly northeast over the next 24 to 36
hours, with a landfall along the SW LA coast near Cameron early
Wednesday. Main update this morning is to extend the Tropical
Storm Warning east to Morgan City, with storm surge inundation of
1 to 3 feet AGL. The primary risk will continue to be the
widespread unprecedented flooding across SE TX and SW LA.
Additional rainfall totals of 10 to 15 inches are still possible
acrs southeast TX and parts of SW LA with amounts of 5 to 10
inches possible across the rest of SW and south central LA.
24
PREV DISCUSSION... /issued 642 AM CDT Tue Aug 29 2017/
AVIATION...
The main aviation impact today will once again be rain bands
associated with Tropical Storm Harvey as it progresses off to the
north and east. Local radar this morning shows two steadier rain
bands: one across SE Texas and another east of I-49. These
steadier rain bands have resulted in IFR ceilings and visibilities
at local terminals. MVFR conditions are expected to persist
through the morning at all TAF sites with IFR conditions across
the areas impacted by the steadier rainbands. KBPT is most likely
to experience these steadier rainbands throughout the morning.
Additionally, surface observations have been recording sustained
winds of 15-25 knots with gusts to near 30 knots this morning.
These easterly/northeasterly winds are expected to gradually
increase throughout the day as the pressure gradient associated
with Harvey increases across the region.
PREV DISCUSSION... /issued 518 AM CDT Tue Aug 29 2017/
DISCUSSION...
Weather map shows Tropical Storm Harvey centered about 135 miles
SSW of Port Arthur Texas this morning, moving east at 3 mph.
Maximum sustained winds of 45 mph. Model consensus has shifted a
bit further east this morning, now expecting to bring the center
of Harvey over Cameron parish by late Wednesday morning or early
afternoon with winds about the same as this morning, not expected
to strengthen. Sustained tropical storm force winds will likely
be in the rainbands over the coastal waters into the coastal
Jefferson county and the coastal parishes from Intracoastal City
westward through Wednesday night.
The peak storm surge inundation shows the potential for 1-3 feet
above ground along the upper Texas coast from High Island eastward
along the Louisiana coast to Morgan City. A few locations along
this zone may see storm surge just above ground level. For this, a
Storm Surge Watch remains in effect for this area.
The main issue will be the continued historic rainfall flooding
with the continued assault of feeder bands rotating around Harvey.
15-25 inches of rainfall common so far over SE TX, with 10-12"
occurring since midnight across Jefferson county. Further east,
rainfall totals across SW Louisiana generally had 6-10 inches of
rainfall yesterday. The main focus will be across SE TX/SW LA
where a high risk of excessive rainfall will continue today.
Unfortunately, Areal rainfall amounts through Wednesday of 10 to
20 inches are expected across East Texas into Southwest Louisiana,
with 5 to 10 inches expected across Central and South Central
Louisiana. Intense rainfall rates will likely overwhelm local
drainage capacities in some areas.
Once Harvey makes landfall and move further inland, the greatest
threat of excessive rainfall should shift further northward, with
precipitation chances diminishing. Not totally confident on
lowering chances of rain too much on Friday as we often see
trailing bands of showers and thunderstorms when these systems
exit our region. The Labor Day weekend will likely see lingering
chances of showers and thunderstorm, generally 30-40% range.
DML
MARINE...
Tropical storm conditions are expected over the coastal waters
from intracoastal city westward. Tropical storm Harvey, currently
moving slowly east over the Gulf waters south of Freeport Texas,
is forecast to turn northeast on Tuesday and reach the Southwest
Louisiana coast near Cameron Louisiana late Wednesday morning or
early afternoon. Tropical Storm conditions, already occurring in
the form of occasional gusts, will become increasingly prevalent
today and continue well into Wednesday. In addition, A few more
days of widespread showers and thunderstorms are expected, and
some of the storms may be rotating and produce brief waterspouts.
Please see advisories from the National Hurricane Center for more
information and further forecasts on Harvey.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 82 71 82 / 100 100 80 80
LCH 75 81 74 83 / 100 100 80 70
LFT 76 85 75 85 / 100 100 70 70
BPT 74 79 73 83 / 100 100 80 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
041>045-052>055-073-074.
Tropical Storm Warning for LAZ052>055-073-074.
TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
216-259>262.
Tropical Storm Warning for TXZ215.
GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
475.
&&
AVIATION...19Hazardous weather outlook, Aug 29, 6:06 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 606 AM CDT Tue Aug 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 606 AM CDT Tue Aug 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Heavy rainfall from slowly moving Tropical Storm Harvey along the Texas coast will produce several rounds of training showers and thunderstorms across Southeast Texas, Central and Southern Louisiana. A flash flood watch for the entire area continues. A Tropical storm warning continues from Intracoastal City Louisiana westward, mainly for the coastal parishes and counties. A storm surge watch continues for the prolonged east to southeast winds, and approaching landfall of Tropical Storm Harvey. The peak storm surge inundation shows the potential for 1-3 feet above ground along the upper Texas coast from High Island eastward along the Louisiana coast to Morgan City. A few locations along this zone may see storm surge just above ground level. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Tropical Storm Harvey is expected to make landfall along the Southwest Louisiana coast late Wednesday morning or early afternoon. Storm surge watch and tropical storm warning continues for same locations as mentioned above through Wednesday. Continued heavy rainfall from Tropical Storm Harvey will continue through Thursday, with a continued flash flood watch through this time. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required. GMZ430-432-435-450-452-455-470-472-475-301100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 606 AM CDT Tue Aug 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Heavy rainfall from slowly moving Tropical Storm Harvey along the Texas coast will produce several rounds of training showers and thunderstorms. A Tropical storm warning continues from Intracoastal City, Louisiana westward, with a small craft advisory eastward to Morgan City, Louisiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Tropical Storm Harvey is expected to make landfall along the Southwest Louisiana coast late Wednesday morning or early afternoon. Tropical storm warning continues for same locations as mentioned above through Wednesday. Continued heavy rainfall from Tropical Storm Harvey will continue through Thursday. The chances of precipitation will slowly diminish Friday into the Labor Day weekend and the entire system moves further inland and weakens. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required.
In the hours before
Local storm report, Aug 29, 2:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 6 NNE SOUR LAKE 30.22N 94.38W
08/29/2017 HARDIN TX DEPT OF HIGHWAYS
TXDOT REPORTS SH 326 IS CLOSED FROM KOUNTZE TO THE
JEFFERSON COUNTY LINE DUE TO FLOODING.
&&
RACKLEYLocal storm report, Aug 29, 2:57 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
257 PM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 4 E SOUR LAKE 30.14N 94.33W
08/29/2017 HARDIN TX DEPT OF HIGHWAYS
TXDOT REPORTS SH 105 IS CLOSED DUE TO HIGH WATER. ROAD IS
IMPASSIBLE.
&&
RACKLEYLocal storm report, Aug 29, 3:01 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 4 ESE CENTRAL GARDENS 29.98N 93.96W
08/29/2017 JEFFERSON TX DEPT OF HIGHWAYS
FM 365 IS CLOSED DUE TO FLOODING.
&&
RACKLEYLocal storm report, Aug 29, 3:03 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 PM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 5 WSW BON WEIR 30.72N 93.75W
08/29/2017 NEWTON TX DEPT OF HIGHWAYS
FM 363 IS CLOSED. HIGH WATER OVER BIG COW CREEK BRIDGE
AND WATER RUSHING OVER ROAD IN SEVERAL OTHER LOCATIONS.
&&
RACKLEYLocal storm report, Aug 29, 3:05 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 PM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 1 ESE MAURICEVILLE 30.21N 93.85W
08/29/2017 ORANGE TX DEPT OF HIGHWAYS
FM 1130 IS CLOSED DUE TO FLOODING.
&&
RACKLEYLocal storm report, Aug 29, 4:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FUNNEL CLOUD LYONS POINT 30.09N 92.38W
08/29/2017 ACADIA LA LAW ENFORCEMENT
ACADIA PARISH SHERIFFS OFFICE RELAYED A PUBLIC REPORT OF
A FUNNEL CLOUD NEAR LYONS POINT.
&&
25The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:19 PM CDT | Special Marine Warning | LCH | 41 min | |
| Aug 28, 7:44 PM CDT | Special Marine Warning | LCH | 46 min | |
| Aug 28, 7:47 PM CDT | Tornado Warning | LCH | Cameron | 43 min |
| Aug 28, 8:29 PM CDT | Special Marine Warning | LCH | 46 min | |
| Aug 28, 10:00 PM CDT | Special Marine Warning | LCH | 60 min | |
| Aug 29, 2:02 AM CDT | Flash Flood Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 9 hr |
| Aug 29, 1:05 PM CDT | Flash Flood Warning | LCH | Calcasieu, Cameron | 6 hr |
| Aug 29, 1:46 PM CDT | Special Marine Warning | LCH | 14 min | |
| Aug 29, 4:20 PM CDT | Tornado Warning | LCH | Acadia | 25 min |
| Aug 29, 4:33 PM CDT | Storm Surge Warning | LCH | Cameron | 27 hr |
| Aug 29, 4:44 PM CDT | Tornado Warning | LCH | Acadia | 31 min |
| Aug 29, 5:00 PM CDT | Small Craft Advisory | LCH | 50 hr | |
| Aug 29, 5:38 PM CDT | Tornado Warning | LCH | Acadia, Lafayette | 37 min |
| Aug 29, 5:45 PM CDT | Tornado Warning | LCH | Allen, Jefferson Davis | 30 min |
| Aug 29, 5:53 PM CDT | Tornado Warning | LCH | Allen, Jefferson Davis | 37 min |
Nearby
Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.